Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Duluth, MN

July 4, 2016

NWS Duluth, MN issued this special weather statement at Jul 4, 2016, 10:21 PM CDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 10:21 PM CDT (03:21 UTC)
Expired
Jul 4, 2016, 10:45 PM CDT
In force
24 min
Issued by
NWS Duluth, MN

The radar

The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS83 KDLH 050321
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON JUL 4 2016
 
MNZ011-050345-
NORTH ST. LOUIS-
1021 PM CDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...

AT 1019 PM CDT...A STRONG THUNDERSTORM WAS NEAR RAINY LAKE...MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA LAKE AND SAND POINT
LAKE.

SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4862 9295 4861 9295 4854 9273 4854 9264
      4852 9263 4850 9263 4850 9270 4846 9271
      4844 9269 4844 9266 4845 9251 4842 9248
      4835 9253 4856 9309 4863 9309
TIME...MOT...LOC 0319Z 294DEG 40KT 4865 9304 
$$

WL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 10:11 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 4, 10:11 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1011 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1011 PM CDT Mon Jul 4 2016

HRRR and RAP are not handling the convection well at all. Storms
moving along the international border will clip BWCAW until
midnight and have some pops to reflect this trend. Storms that are
moving near the Cass county line are showing a diminishing trend.
Tried to reflect this with pops in this area. Removed pops from
all other areas tonight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM CDT Mon Jul 4 2016

At 330 PM, skies were partly to mostly cloudy across the
Northland. There was a sudden decrease in clouds in some areas,
and think this trend of thinning could continue into the night.
Storms were firing up in the vicinity of the cold front in the
Dakotas as of this time. The CAM's were kind of all over the place
in their QPF placement as expected, but the general consensus was
that there would be thunderstorms along a line in the central
Dakotas late this afternoon, approaching our western border by 09Z
or so. Temperatures were generally in the 70s today.

The main focus for tonight will be the potential for
thunderstorms. SPC has dialed back the area they now expect to see
severe storms tonight, mainly in the vicinity of the recently
issued severe thunderstorm watch over northwest Minnesota.
Mesoanalysis indicates more stable air over our CWA, thanks in
part to the abundant cloud cover we saw today. Still cannot rule
out some isolated strong to severe storms across mainly the west
and northern overnight. Hoping most of the evening celebrations
will be able to be completed with no issues this evening.

The big story for this short term will be on Tuesday. SPC has
included a portion of our CWA in the Enhanced severe weather risk
for Tuesday afternoon and evening, along with a slight across most
of the rest of the CWA. Could be a busy afternoon and evening
across the CWA as we do expect good forcing and pre-frontal
temperatures into the 80s across the Northland. Large hail,
damaging winds and perhaps a few tornadoes will be possible.
Definite area of greatest concern would be across our southern CWA
and points south, but it will depend heavily on the amount of
daytime heating we are able to obtain. Could also be some local
heavy rainfall due to increasing PWAT.

.LONG TERM...(Tuesday night through Monday)
Issued at 338 PM CDT Mon Jul 4 2016

The precipitation from the day Tuesday will begin to end west to
east across northeast Minnesota in the evening hours as the cold
front moves southeast.  However...the threat for severe weather will
continue most of the evening hours across NW WI as the capes will be
in the 2K-3K range with a 30-40 knot low level jet pushing PWATs of
1.35-1.60 into the region.  In addition...rain amounts of 0.50
to 1.00 in 6 hours will be common with higher amounts with
thunderstorms.  With this heavy rainfall...there is a possibility
of flash or areal flooding Tuesday night.

The front will clear NW WI by early Wednesday morning ending the
precipitation.  There will be a break in the rain before a surface
trough approaches the region late Wednesday night.  A series of
shortwaves will move through the trough as it slowly moves east
through the region Late Wednesday night through Friday night.
Dewpoints will be in the middle 50s to lower 60s range so there will
be plenty of moisture in the region along with instability. Will keep
chance for thunderstorms through that period across the region.

An area of high pressure will build into the forecast area on
Saturday. However...as indicated by previous shift...the models
forecast an east wind which may keep low clouds over the west end
of Lake Superior.  Otherwise...skies should be partly to mostly sunny.
A warm front may move through the area on Sunday bringing a
possibility of thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon Jul 4 2016

Batch of MVFR ceilings ahead of the warm front that is moving into
western MN. VFR ceilings at the start of the forecast across the
terminals, but brought in the MVFR ceilings at HIB/DLH for the
first few hours. Timing of the storms is constantly changing as
short term models having a hard time with the storms. Used VCTS
due to the timing issues. Current thinking is the storms will only
affect each terminal for 2 to 3 hours, then move on. Once they
depart, VFR conditions are expected. Timing the next round of
storms for Tuesday afternoon also tough and have low confidence in
the forecast and VCTS mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  83  58  78 /  10  70  70  10
INL  60  80  56  78 /  30  50  20  10
BRD  63  84  61  81 /  20  70  60  10
HYR  62  85  63  82 /  10  60  70  10
ASX  63  86  61  79 /  10  60  70  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

UPDATE...GSF
SHORT TERM...DAP
LONG TERM...Stewart
AVIATION...GSF
Hazardous weather outlook, Jul 4, 3:28 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT MON JUL 4 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
328 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND
TONIGHT...ESPECIALLY ACROSS WESTERN AND NORTHERN PORTIONS OF THE
REGION. A FEW STRONG STORMS ARE POSSIBLE...WITH AN ISOLATED SEVERE
THUNDERSTORM ALSO POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN THREAT...WITH THE BEST CHANCE OF SEEING THAT IN THE
WALKER...GRAND RAPIDS AND INTERNATIONAL FALLS AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE EXPECTED AGAIN TUESDAY AFTERNOON AND
EVENING. THERE IS A RISK OF STRONG TO SEVERE STORMS...WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY INTO FRIDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED TONIGHT...BUT THE MOST LIKELY TIME
WOULD BE TUESDAY AFTERNOON AND EVENING.

LSZ121-140>148-051130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
328 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THIS EVENING INTO TONIGHT...WITH
SOME STORMS CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TUESDAY
AFTERNOON INTO TUESDAY NIGHT...SOME OF WHICH COULD BE STRONG TO
SEVERE...ESPECIALLY ALONG THE SOUTH SHORE.

MARINE FOG IS EXPECTED TO DEVELOP IN THE WAKE OF THE STORMS TUESDAY
NIGHT...POSSIBLY PERSISTING THROUGH THURSDAY. SOME AREAS OF FOG MAY
BE DENSE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR LATE THURSDAY THROUGH FRIDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 4, 10:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1000 PM CDT MON JUL 4 2016

MNZ010-011-050330-
NORTH ST. LOUIS-KOOCHICHING-
1000 PM CDT MON JUL 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND NORTHEASTERN KOOCHICHING COUNTIES...

AT 959 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 15 MILES NORTH OF
INTERNATIONAL FALLS...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
INTERNATIONAL FALLS...VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA
LAKE...RANIER...ISLAND VIEW AND ERICKSBURG.

SEEK SHELTER UNTIL THESE STORMS PASS.

LAT...LON 4864 9320 4862 9318 4862 9295 4861 9295
      4857 9282 4838 9333 4854 9348 4856 9345
      4859 9346 4859 9344 4861 9341 4860 9337
      4863 9334 4864 9325
TIME...MOT...LOC 0259Z 315DEG 33KT 4881 9332

WL
Special weather statement, Jul 4, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1021 PM CDT MON JUL 4 2016

MNZ011-050345-
NORTH ST. LOUIS-
1021 PM CDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...

AT 1019 PM CDT...A STRONG THUNDERSTORM WAS NEAR RAINY LAKE...MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VOYAGEURS NATIONAL PARK...RAINY LAKE...KABETOGAMA LAKE AND SAND POINT
LAKE.

SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4862 9295 4861 9295 4854 9273 4854 9264
      4852 9263 4850 9263 4850 9270 4846 9271
      4844 9269 4844 9266 4845 9251 4842 9248
      4835 9253 4856 9309 4863 9309
TIME...MOT...LOC 0319Z 294DEG 40KT 4865 9304

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:00 PM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 4, 10:42 PM CDTSpecial Weather StatementDLH33 min
Jul 4, 11:05 PM CDTSpecial Weather StatementDLH25 min
Jul 4, 11:23 PM CDTSpecial Weather StatementDLH37 min
Jul 4, 11:50 PM CDTSpecial Weather StatementDLHLake25 min
Jul 5, 12:14 AM CDTSpecial Weather StatementDLHLake31 min
Jul 5, 12:33 AM CDTSpecial Weather StatementDLHCook27 min
Jul 5, 12:53 AM CDTSpecial Weather StatementDLHCook37 min
Jul 5, 4:45 PM CDTSpecial Weather StatementDLH15 min
Jul 5, 5:01 PM CDTSevere Thunderstorm WarningDLHCass, Itasca44 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis38 min
Jul 5, 6:15 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis45 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis50 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.